Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jul 18, 2021, 1:33 PM EDT for Dickenson County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 1:33 PM EDT (17:33 UTC)
- Expired
- Jul 18, 2021, 2:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, WV
County Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 510 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
837
WWUS81 KRLX 181733
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
133 PM EDT Sun Jul 18 2021
VAZ003-004-181815-
Dickenson-Buchanan-
133 PM EDT Sun Jul 18 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DICKENSON AND
SOUTHWESTERN BUCHANAN COUNTIES...
At 132 PM EDT, strong thunderstorms were clustered near Clintwood,
moving northeast at 15 mph.
Locations impacted include...
Clintwood, Grundy, Haysi, Davenport, Breaks Interstate, John
Flannagan Lake, Trammel, Clinchco, Nora, Vansant, McClure and
Oakwood.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3697 8237 3702 8248 3713 8255 3720 8256
3724 8245 3727 8235 3732 8228 3734 8223
3715 8189 3713 8192 3712 8200 3707 8202
3705 8204 3704 8208 3705 8210 3704 8212
3704 8217 3699 8226 3700 8229 3696 8236
TIME...MOT...LOC 1732Z 242DEG 13KT 3714 8238
$$
08What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 18, 1:33 PM EDT, 0 minutes earlier.
Area forecast discussion, Jul 18, 1:33 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 133 PM EDT Sun Jul 18 2021 .SYNOPSIS... A front stalls just south of the area through tonight. High pressure then noses in on Monday and Tuesday. Weak cold front passes midweek followed by another front late in the work week. && .NEAR TERM /THROUGH MONDAY/... As of 130 PM Sunday... Showers and thunderstorms are expected to continue across the southeastern portion of the CWA through the evening as an upper level trough slowly moves through and a cold front lingers just south of the area. Meanwhile, surface level high pressure begins building in to the west which will maintain drier conditions across the majority of the area. Tonight into Monday, the upper level trough continues to ease southeast, and low level high pressure and drier air build further into the area. This will result in drier weather on Monday though some diurnally driven showers and thunderstorms are again possible to the southeast. Tonight's low temperatures will be in the mid 50s to 60s. Monday's highs will be near seasonable with mid to upper 80s in the lowlands and upper 60s to low 80s in the mountains. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 1245 PM Sunday... Dry weather expected Monday night and Tuesday as a surface high pressure noses from the west. A weak upper level disturbance drops down from the north dragging a weak frontal boundary through on Wednesday bringing back chances for shower and possible afternoon storms. High pressure takes control once again for Wednesday night and Thursday with dry and warm to hot conditions especially across the lowlands. High temperatures will stay in the upper 80s lowlands for most part of week, ranging into the lower 70s highest elevations of our northeast mountains. Lows will remain a degree or two above normal, generally in the 60s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 1245 PM Sunday... High pressure provides dry weather conditions into Thursday night. Then, another cold front drops south bringing showers or storms to the area Friday night. Guidance suggest cold front will move just south of the area by 12Z Saturday, and then lift north as a warm front becoming stationary over our area through the weekend. There are lots of uncertainty with this frontal boundary that might well oscillate back and forth keeping unstable conditions through the weekend. Temperatures will remain few degrees above normal through the period. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 130 PM Sunday... Mainly VFR conditions are expected this afternoon and evening, though some MVFR may be possible mainly to the east. SCT to BKN clouds are expected across the area today, then high pressure building in from the west should gradually allow skies to clear from tonight into Monday. With clearing skies tonight, river valley fog is likely to develop causing sub-VFR conditions at most sites from around 08Z through 12Z. After any fog dissipates Monday morning, VFR will return and persist through the end of the TAF period. 5-10KT northerly winds will become calm to light overnight, then remain light through the end of the period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Timing, extent, and intensity of fog tonight may vary from the TAFs. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 EDT 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... Early morning valley fog possible through mid week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JLB NEAR TERM...JLB SHORT TERM...ARJ LONG TERM...ARJ AVIATION...JLB
Hazardous weather outlook, Jul 18, 3:13 AM EDT, 10 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 313 AM EDT Sun Jul 18 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-190715- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 313 AM EDT Sun Jul 18 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 1:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
133 PM EDT Sun Jul 18 2021
VAZ003-004-181815-
Dickenson-Buchanan-
133 PM EDT Sun Jul 18 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DICKENSON AND
SOUTHWESTERN BUCHANAN COUNTIES...
At 132 PM EDT, strong thunderstorms were clustered near Clintwood,
moving northeast at 15 mph.
Locations impacted include...
Clintwood, Grundy, Haysi, Davenport, Breaks Interstate, John
Flannagan Lake, Trammel, Clinchco, Nora, Vansant, McClure and
Oakwood.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
LAT...LON 3697 8237 3702 8248 3713 8255 3720 8256
3724 8245 3727 8235 3732 8228 3734 8223
3715 8189 3713 8192 3712 8200 3707 8202
3705 8204 3704 8208 3705 8210 3704 8212
3704 8217 3699 8226 3700 8229 3696 8236
TIME...MOT...LOC 1732Z 242DEG 13KT 3714 8238
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:18 PM EDT | Special Weather Statement | RLX | McDowell | 42 min |
| Jul 17, 8:30 PM EDT | Special Weather Statement | RLX | Buchanan | 45 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.